Wyoming, 2009

High Wind in Wyoming, January 28, 2009

January 28, 2009 · NWS CYS · 4 events in 4 counties and zones

A strong pressure gradient continued to produce locally strong winds over parts of southeast Wyoming.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A strong pressure gradient continued to produce locally strong winds over parts of southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 27, 11:20 PM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Jan 27, 11:20 PM MST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1120 PM MST TUE JAN 27 2009

.UPDATE...TEMPS HAVE BEEN CHANGING AT LEAST HOURLY WITH SEVERAL
LOCATIONS WARMER THAN THEIR DAYTIME HIGH ALREADY BY 02-03Z. THERE
WERE A FEW SPOTS THAT DIPPED LOWER THAN FORECAST LOWS EARLY IN THE
EVENING BUT EVEN THESE HAVE BEEN RISING PAST COUPLE HOURS. PER AREA
WEB CAMS...VSBYS HAVE NOT BEEN SUPER LOW ENOUGH TO SUPPORT BLIZZARD
CRITERIA BUT WORD IS ALREADY OUT AND SEVERAL ROADS ARE CLOSED. JLH

&&

.AVIATION...
STRONG WEST WINDS GUSTING TO 60 KNOTS OR HIGHER WILL AFFECT AREAS
OVER AND NEAR THE MOUNTAINS THROUGH WEDNESDAY MORNING...WITH 35-45
KNOT GUSTS OVER THE SE WY PLAINS. VSBYS WILL BE REDUCED IN BLOWING
AND DRIFTING SNOW FREQUENTLY BELOW A MILE AT KRWL AND KLAR AIRPORTS
AND OCCASIONALLY AT KSAA AND KCYS THROUGH MID MORNING WEDNESDAY.
OTHERWISE...CEILINGS WILL BE VFR TONIGHT AND WED ALTHOUGH THEY
WILL LOWER TO MVFR AROUND KRWL AND KSAA BY WED AFTERNOON AS SNOW
SHOWERS INCREASE NEAR THE MOUNTAINS OF SOUTH CENTRAL WY. JLH

&&

.PREV DISCUSSION... /ISSUED 301 PM MST TUE JAN 27 2009/

SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...
WINDS HAVE INCREASED IN MOST AREAS ABOVE 5000 FEET MSL SINCE THE LATE
MORNING WITH GUSTS OVER 40 MPH.  ONE OF THE EXCEPTIONS IS THE LARAMIE
VALLEY WHERE MIXING HAS BEEN SLOW TO DEVELOP.  WINDS WILL REMAIN
STRONG OVER AREAS ALONG AND WEST OF THE LARAMIE RANGE THROUGH MID
MORNING WEDNESDAY.  THE SURFACE PRESSURE GRADIENT AS WELL AS THE LOW
LEVEL HEIGHT DIFFERENCES BETWEEN KCAG AND KCPR INCREASE EARLY THIS
EVENING AND CONTINUE FAVORABLE FOR STRONG WINDS THROUGH MID MORNING
WEDNESDAY.  THE WINDS SINCE MIDDAY HAVE CREATED WIDESPREAD BLOWING
AND DRIFTING SNOW AND COLD WIND CHILLS ALONG AND WEST OF THE LARAMIE
RANGE.  IN FACT...MANY ROADS IN THE AREA ARE CLOSED DUE TO THE
BLIZZARD CONDITIONS.  WILL CONTINUE THE BLIZZARD WARNING FOR THOSE
AREAS AND EXTEND IT TO 16Z WEDNESDAY.  WINTER WEATHER ADVISORIES
ALSO REMAIN IN EFFECT FOR PARTS OF LARAMIE COUNTY AND MUCH OF
CONVERSE COUNTY DURING THAT TIME.  SEVERAL SHORTWAVE TROUGHS WILL
MOVE ACROSS THE REGION THROUGH 12Z THURSDAY.  THOSE FEATURES AND
THE INCREASED MOISTURE WILL PRODUCE LIGHT SNOW OVER THE MOUNTAINS.
SOME AREAS OF LIGHT SNOW OR FLURRIES WILL ALSO BE OVER THE LOWER
ELEVATIONS WEDNESDAY AND WEDNESDAY NIGHT.  SNOW AMOUNTS FOR THE
SNOWY RANGE MAY END UP BEING SEVERAL INCHES EVERY 6 HOURS...WITH
TOTALS THROUGH 12Z THURSDAY OF 8 TO 12 INCHES.  A HIGHLIGHT MAY
NEED TO BE CONSIDERED BY LATER SHIFTS DUE TO THE EXPECTED SNOW.
TEMPERATURES WILL MODERATE THROUGH WEDNESDAY NIGHT.  LOWS IN
MANY PLACES TONIGHT WILL POSSIBLY TAKE PLACE IN THE EVENING BEFORE
STRONGER WINDS ARRIVE IN SOME PLACES.

LONG TERM...THU THROUGH TUE...
STRONG NORTH NORTHWESTERLY FLOW ALOFT THU WILL DECREASE IN STRENGTH
AND BACK THU NIGHT INTO FRI. NEARLY ZONAL UPPER FLOW SATURDAY WILL
STRENGTHEN THEN VEER BACK TO NORTHWESTERLY SAT NIGHT AND SUNDAY IN
RESPONSE TO SHORTWAVE ENERGY DIGGING SOUTHEASTWARD OVER THE NORTHERN
PLAINS. FLOW WILL REMAIN NORTHWESTERLY MON AND TUE BUT WILL DECREASE
TUE AS A RIDGE EDGES EASTWARD TOWARD THE REGION. CLOSER TO THE
GROUND...SOME LIGHT SNOW WILL BE POSSIBLE THU IN THE HIGHEST
MOUNTAINS AS A SHORTWAVE MOVES OVER THE AREA IN THE FAST UPPER FLOW.
THU WILL BE RATHER WINDY WITH TEMPS SOMEWHAT BELOW NORMAL. A
DOWNSLOPE GRADIENT FRI WILL DRY THE AIRMASS AND BOOST TEMPS...AS
WELL AS PRODUCE AREAS OF BRISK WINDS IN THE WY PORTION OF THE
FORECAST AREA. SAT LOOKS TO BE BASICALLY SIMILAR TO FRI. A COLD
FRONT WILL PUSH ACROSS THE REGION SAT NIGHT AND WILL USHER IN COOLER
TEMPS AS WELL AS A CHANCE OF LIGHT OROGRAPHIC SNOW SAT NIGHT AND SUN
IN THE HIGHEST MOUNTAINS. SURFACE BASED LEE SIDE TROUGHING WILL
REDEVELOP SUN NIGHT AND CONTINUE MON. THIS WILL SERVE TO DRY THE
AIRMASS AND BOOST TEMPS MON. LEE SIDE TROUGHING WILL PERSIST TUE WITH
TEMPS WELL ABOVE NORMAL AND...YOU GUESSED IT...AREAS OF BRISK WINDS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...BLIZZARD WARNING UNTIL 8 AM WEDNESDAY FOR WYZ061-WYZ062-WYZ063-
     WYZ064-WYZ065-WYZ066-WYZ067.
     WINTER WEATHER ADVISORY UNTIL 8 AM WEDNESDAY FOR WYZ059-WYZ069.
NE...NONE.

&&

SHORT TERM/AVIATION...WEILAND
LONG TERM...JR
Hazardous weather outlook, Jan 27, 11:33 AM MST, 13 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1133 AM MST TUE JAN 27 2009

WYZ059-069-281845-
CONVERSE-CHEYENNE FOOTHILLS-
1133 AM MST TUE JAN 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH TONIGHT. WEST WINDS
WILL GUST AS HIGH AS 45 MPH AND WILL PRODUCE AREAS OF BLOWING AND
DRIFTING SNOW AND SLICK ROADS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

VERY WINDY CONDITIONS ARE POSSIBLE THROUGH THE DAY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ061>067-281845-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-
LARAMIE VALLEY-LARAMIE RANGE-PLATTE-
1133 AM MST TUE JAN 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A BLIZZARD WARNING IS IN EFFECT THROUGH TONIGHT.  WEST WINDS
WILL GUST TO BETWEEN 45 AND 60 MPH AND WILL PRODUCE WIDESPREAD
BLOWING AND DRIFTING SNOW. THE VISIBILITIES WILL BE NEAR ZERO
AND ROADS WILL BE SLICK...RESULTING IN VERY HAZARDOUS TRAVEL
CONDITIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

VERY WINDY CONDITIONS AND AREAS OF BLOWING AND DRIFTING SNOW
ARE LIKELY THROUGH THE DAY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-WYZ060-068-070-281845-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-NIOBRARA-GOSHEN-PINE BLUFFS-
1133 AM MST TUE JAN 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

In the hours before

Local storm report, Jan 27, 7:09 PM MST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
709 PM MST TUE JAN 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     NON-TSTM WND GST 19 SE LARAMIE           41.12N 105.32W
01/27/2009  M51 MPH          ALBANY             WY   MESONET

0645 PM     NON-TSTM WND GST 14 WSW CHEYENNE         41.07N 105.04W
01/27/2009  M65 MPH          LARAMIE            WY   MESONET

0645 PM     NON-TSTM WND GST BORDEAUX                41.95N 104.95W
01/27/2009  M79 MPH          PLATTE             WY   DEPT OF HIGHWAYS

            MULTI GUSTS IN EXCESS OF 65 MPH.

0650 PM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
01/27/2009  M64 MPH          CARBON             WY   DEPT OF HIGHWAYS

&&

BCHAPMAN
Local storm report, Jan 27, 7:48 PM MST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
748 PM MST TUE JAN 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 PM     NON-TSTM WND GST WNW CHEYENNE            41.15N 104.79W
01/27/2009  M60 MPH          LARAMIE            WY   TRAINED SPOTTER

            GUST TO 66 MPH AT 1808L. 75 MPH AT 1934L. 70 MPH AT
            1938L.

&&

BCHAPMAN
Local storm report, Jan 27, 8:57 PM MST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
857 PM MST TUE JAN 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     NON-TSTM WND GST BORDEAUX                41.95N 104.95W
01/27/2009  M68 MPH          PLATTE             WY   DEPT OF HIGHWAYS

            63 AT 2025L. 64 AT 2015L. 70 AT 2005L. 76 AT 1955L

0835 PM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
01/27/2009  M63 MPH          CARBON             WY   DEPT OF HIGHWAYS

0853 PM     NON-TSTM WND GST 18 WSW CHEYENNE         41.05N 105.11W
01/27/2009  M82 MPH          LARAMIE            WY   TRAINED SPOTTER

0830 PM     NON-TSTM WND GST 14 WSW CHEYENNE         41.07N 105.04W
01/27/2009  M71 MPH          LARAMIE            WY   MESONET

0830 PM     NON-TSTM WND GST 21 WSW CHEYENNE         41.03N 105.16W
01/27/2009  M65 MPH          LARAMIE            WY   MESONET

&&

BCHAPMAN
Local storm report, Jan 27, 9:32 PM MST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
932 PM MST TUE JAN 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
01/27/2009  M69 MPH          CARBON             WY   DEPT OF HIGHWAYS

0900 PM     NON-TSTM WND GST 14 WSW CHEYENNE         41.07N 105.04W
01/27/2009  M77 MPH          LARAMIE            WY   LAW ENFORCEMENT

0917 PM     NON-TSTM WND GST VEDAUWOO                41.15N 105.40W
01/27/2009  M61 MPH          ALBANY             WY   DEPT OF HIGHWAYS

0915 PM     NON-TSTM WND GST BORDEAUX                41.95N 104.95W
01/27/2009  M63 MPH          PLATTE             WY   DEPT OF HIGHWAYS

            63 AT 2105L. 66 AT 2055L.67 AT 2045L.68 AT 2035L.

&&

BCHAPMAN
Local storm report, Jan 28, 12:15 AM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1215 AM MST WED JAN 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     NON-TSTM WND GST 13 SSE FEDERAL          41.08N 105.04W
01/27/2009  M77.00 MPH       LARAMIE            WY   MESONET

            UPRR SITE 226...EMKAY...ELEV. 6724 FT.

0915 PM     NON-TSTM WND GST 13 SSE FEDERAL          41.08N 105.04W
01/27/2009  M69.00 MPH       LARAMIE            WY   MESONET

0922 PM     NON-TSTM WND GST VEDAUWOO                41.15N 105.40W
01/27/2009  M68.00 MPH       ALBANY             WY   DEPT OF HIGHWAYS

0925 PM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
01/27/2009  M62.00 MPH       CARBON             WY   DEPT OF HIGHWAYS

0927 PM     NON-TSTM WND GST PUMPKIN VINE            41.05N 105.46W
01/27/2009  M70.00 MPH       ALBANY             WY   DEPT OF HIGHWAYS

0930 PM     NON-TSTM WND GST 8 SW CHEYENNE           41.05N 104.89W
01/27/2009  M60.00 MPH       LARAMIE            WY   DEPT OF HIGHWAYS

            WYDOT SITE WYO HILL ALONG I-25

0945 PM     NON-TSTM WND GST BORDEAUX                41.95N 104.95W
01/27/2009  M69.00 MPH       PLATTE             WY   DEPT OF HIGHWAYS

0955 PM     NON-TSTM WND GST BORDEAUX                41.95N 104.95W
01/27/2009  M72.00 MPH       PLATTE             WY   DEPT OF HIGHWAYS

0957 PM     NON-TSTM WND GST PUMPKIN VINE            41.05N 105.46W
01/27/2009  M60.00 MPH       ALBANY             WY   DEPT OF HIGHWAYS

1005 PM     NON-TSTM WND GST 8 SW CHEYENNE           41.05N 104.89W
01/27/2009  M63.00 MPH       LARAMIE            WY   DEPT OF HIGHWAYS

            WYDOT SITE WYO HILL ALONG I-25

1015 PM     NON-TSTM WND GST 13 SSE FEDERAL          41.08N 105.04W
01/27/2009  M79.00 MPH       LARAMIE            WY   MESONET

            UPRR SITE 226...EMKAY...ELEV. 6724 FT.

1015 PM     NON-TSTM WND GST 10 SE BUFORD            41.02N 105.16W
01/27/2009  M62.00 MPH       LARAMIE            WY   MESONET

            UPRR SITE 204...LYNCH...ELEV. 7209 FT.

1030 PM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
01/27/2009  M65.00 MPH       CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED WIND 50 MPH

1045 PM     NON-TSTM WND GST 13 SSE FEDERAL          41.08N 105.04W
01/27/2009  M72.00 MPH       LARAMIE            WY   MESONET

            UPRR SITE 226...EMKAY...ELEV. 6724 FT.

1100 PM     NON-TSTM WND GST 10 SE BUFORD            41.02N 105.16W
01/27/2009  M66.00 MPH       LARAMIE            WY   MESONET

1112 PM     NON-TSTM WND GST VEDAUWOO                41.15N 105.40W
01/27/2009  M63.00 MPH       ALBANY             WY   DEPT OF HIGHWAYS

1115 PM     HIGH SUST WINDS  8 SW CHEYENNE           41.05N 104.89W
01/27/2009  M40.00 MPH       LARAMIE            WY   DEPT OF HIGHWAYS

            WYDOT SITE WYO HILL ALONG I-25 SUSTAINED 915-1115 PM MST

1115 PM     NON-TSTM WND GST 10 SE BUFORD            41.02N 105.16W
01/27/2009  M68.00 MPH       LARAMIE            WY   MESONET

            UPRR SITE 204...LYNCH...ELEV. 7209 FT.

1115 PM     NON-TSTM WND GST BORDEAUX                41.95N 104.95W
01/27/2009  M76.00 MPH       PLATTE             WY   DEPT OF HIGHWAYS

&&

JLH

Event by event

4 high wind. Local standard time, as filed.

High Wind, Laramie Range

When
January 28, 1:00 AM MST to 6:00 AM MST
Where
Laramie Range forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
COOP Observer

Several wind gusts in excess of 65 mph recorded over the area of the Laramie Range.

High Wind, Cheyenne Foothills

When
January 28, 1:35 AM MST to 6:05 AM MST
Where
Cheyenne Foothills forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways

Peak wind gust was measured along Interstate 25 southwest of Cheyenne, WY.

High Wind, Platte

When
January 28, 3:00 AM MST to 6:00 AM MST
Where
Platte forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Department of Highways

Several wind gusts in excess of 60 mph recorded along Interstate 25 at the Bordeaux interchange with a peak gust of 80 mph.

High Wind, North Carbon

When
January 28, 3:30 AM MST to 5:30 AM MST
Where
North Carbon forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways

Several wind gusts in excess of 60 mph recorded along Interstate 80 near Arlington, WY.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 144936, 144933, 144938, 144940.